Ace Inhibitors; ARBs/Lithium
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your blood pressure medicine makes your kidneys remove extra sodium from your blood. This decreases the amount of lithium your kidneys remove.
What might happen:
Your blood levels of lithium may increase and cause toxic effects.
What you should do about this interaction:
If you experience drowsiness, tiredness, increased thirst, increased urination, weight gain, tremors, changes in your heart rate, or confusion, contact your doctor. It may be necessary to monitor the lithium levels in your blood more often. Your doctor may need to adjust the dose of your medicine or change you to a different medicine for high blood pressure.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Lithobid (lithium carbonate) US prescribing information. Noven Therapeutics, LLC October, 2011.
2.Douste-Blazy P, Rostin M, Livarek B, Tordjman E, Montastruc JL, Galinier F. Angiotensin converting enzyme inhibitors and lithium treatment. Lancet 1986 Jun 21;1(8495):1448.
3.Navis GJ, de Jong PE, de Zeeuw D. Volume homeostasis, angiotensin converting enzyme inhibition, and lithium therapy. Am J Med 1989 May; 86(5):621.
4.Baldwin CM, Safferman AZ. A case of lisinopril-induced lithium toxicity. DICP 1990 Oct;24(10):946-7.
5.Griffin JH, Hahn SM. Lisinopril-induced lithium toxicity. DICP 1991 Jan; 25(1):101.
6.Correa FJ, Eiser AR. Angiotensin-converting enzyme inhibitors and lithium toxicity. Am J Med 1992 Jul;93(1):108-9.
7.DasGupta K, Jefferson JW, Kobak KA, Greist JH. The effect of enalapril on serum lithium levels in healthy men. J Clin Psychiatry 1992 Nov; 53(11):398-400.
8.Zwanzger P, Marcuse A, Boerner RJ, Walther A, Rupprecht R. Lithium intoxication after administration of AT1 blockers. J Clin Psychiatry 2001 Mar;62(3):208-9.
9.Meyer JM, Dollarhide A, Tuan IL. Lithium toxicity after switch from fosinopril to lisinopril. Int Clin Psychopharmacol 2005 Mar;20(2):115-8.
10.Spinewine A, Schoevaerdts D, Mwenge GB, Swine C, Dive A. Drug-induced lithium intoxication: a case report. J Am Geriatr Soc 2005 Feb; 53(2):360-1.
11.Chandragiri SS, Pasol E, Gallagher RM. Lithium ACE inhibitors, NSAIDs, and verapamil. A possible fatal combination. Psychosomatics 1998 May-Jun; 39(3):281-2.
12.Vipond AJ, Bakewell S, Telford R, Nicholls AJ. Lithium toxicity. Anaesthesia 1996 Dec;51(12):1156-8.
13.Alderman CP, Lindsay KS. Increased serum lithium concentration secondary to treatment with tiaprofenic acid and fosinopril. Ann Pharmacother 1996 Dec;30(12):1411-3.
14.Teitelbaum M. A significant increase in lithium levels after concomitant ACE inhibitor administration. Psychosomatics 1993 Sep-Oct;34(5):450-3.
15.Drouet A, Bouvet O. Lithium and converting enzyme inhibitors. Encephale 1990 Jan-Feb;16(1):51-2.
16.Rostin M, Douste-Blazy P, Galinier M, Montastruc JL. Lithium and the converting enzyme inhibitor: a dangerous combination. Presse Med 1988 Jun 11;17(23):1218.
17.Leung M, Remick RA. Potential drug interaction between lithium and valsartan. J Clin Psychopharmacol 2000 Jun;20(3):392-3.
18.Blanche P, Raynaud E, Kerob D, Galezowski N. Lithium intoxication in an elderly patient after combined treatment with losartan. Eur J Clin Pharmacol 1997;52(6):501.
19.Su YP, Chang CJ, Hwang TJ. Lithium intoxication after valsartan treatment. Psychiatry Clin Neurosci 2007 Apr;61(2):204.